South Dakota, 2021

Damaging Winds in South Dakota, August 5, 2021

August 5, 2021 · NWS UNR · 2 events in 1 county or zone

A line of high-based thunderstorms produced some wind gusts over 60 mph over portions of Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of high-based thunderstorms produced some wind gusts over 60 mph over portions of Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:13 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 5, 1:13 PM MST, 1 hour 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Thu Aug 5 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 212 PM MDT Thu Aug 5 2021

Lingering monsoon moisture combined with slightly unsettle flow
aloft will support chances for showers and thunderstorms the next
couple days. Main upper ridge will begin to breakdown and shift
east per a digging/splitting upper trough pushing into the
northern Rockies Friday. This will support a better chance for
more organized convection as a decent mid level speed max pushes
into the region. However, it looks like the majority of activity
will remain across the NW third. Diurnal heating coupled with
lingering moisture and weak capping has allow a few showers and
storms to develop across NE WY. This cluster of TS will push ESE
into SW SD this evening. Little rainfall is expected with this
activity. Inverted V profiles combined with very dry BL conds will
support a gusty wind potential with stronger cells. Slight
chances for elevated nocturnal convection will be possible across
much of the FA tonight per pos theta-e adv ahead of Friday’s
impulse. Better push of pos theta-e adv will occur Friday mourning
with increased coverage of showers over the western half, hinted
at well in the HRRR. Retained higher chances for showers and
thunderstorms Friday afternoon into the overnight as the expected
impulse arrives. Isolated severe wind gusts will be the main
threat with any activity per inverted-V profiles, speed max driven
convection, and water loading per monsoon moisture, esp across NE
WY into NW SD where the speed max will traverse. Sufficient deep
layer shear will also support a very isolated hail potential, but
given very warm profiles it will be difficult for large hail to
reach the ground. Things will cool some and dry out Saturday with
breezy NW Winds. Slower progression of the upper trough will
support lingering chances for afternoon TS over the eastern half,
esp toward central SD. A secondary area of convection will be
possible over the BH where eddy convergence and lingering moisture
will support TS over the central BH into SW SD. Another deeper
shortwave over western MT will support a warm up Sunday per front
side WAA. Flow becomes unsettled next week with chances for
thunderstorms and generally seasonal temps. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated. Smoke
will continue to cover the region through the period, remaining
mainly in the mid and upper atmosphere, except behind any sfc
troughs where pooling tends to occur allowing near sfc smoke to
increase.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1115 AM MDT Thu Aug 5 2021

VFR conditions will generally continue thru the TAF period. Areas
of SHRA/TSRA this afternoon and evening may produce brief,
localized MVFR conditions and gusty winds, mainly from
northeastern WY southeastward thru the Black Hills. This may
impact KGCC/KRAP, but confidence is too low at this time to
include it in either TAF. HZ/FU will persist across most of the
area thru the period, but vsbys should remain VFR.

&&

.FIRE WEATHER...
Issued At 212 PM MDT Thu Aug 5 2021

A period of elevated fire weather conditions is expected this
afternoon and Friday afternoon from parts of northeast Wyoming to
far southwest South Dakota as relative humidities drop into the
teens. Winds look to be relatively light today, but breezy winds
will be possible on Friday, especially across southern portions of
northeast Wyoming. Given the small window of critical fire
weather potential per rain chances and clouds hampering mixing,
have held off on any headlines. Some showers and thunderstorms can
be expected at times through Saturday, with the best chances
Friday afternoon and night across far northeast Wyoming into
northwest South Dakota. Gusty and erratic winds can be expected
with any thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Sherburn
FIRE WEATHER...JC
Hazardous weather outlook, Aug 5, 3:45 AM MST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
445 AM MDT Thu Aug 5 2021

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
445 AM MDT Thu Aug 5 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible today. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday afternoon and evening.
Some of the storms will be capable of marginally severe wind or
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-061300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
445 AM MDT Thu Aug 5 2021 /545 AM CDT Thu Aug 5 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday evening and then again
on Saturday. A strong storm or two is possible, but widespread
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 5, 1:22 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
222 PM MDT Thu Aug 5 2021

WYZ055-058-052045-
Weston WY-Southern Campbell WY-
222 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southeastern Campbell
and southwestern Weston Counties through 245 PM MDT...

At 222 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Reno Junction to 13 miles
west of Rochelle to 5 miles west of Bill. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4399 10552 4400 10495 4359 10484 4350 10486
      4350 10547
TIME...MOT...LOC 2022Z 271DEG 24KT 4395 10543 4360 10522 4318 10535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Aug 5, 1:37 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
237 PM MDT Thu Aug 5 2021

WYZ054-055-052100-
Northern Campbell WY-Southern Campbell WY-
237 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of west central
Campbell County through 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a cluster of thunderstorms
11 miles south of Echeta, or 17 miles west of Gillette, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Gillette and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 97 and
130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 10602 4458 10601 4456 10544 4412 10541
      4410 10601
TIME...MOT...LOC 2036Z 264DEG 25KT 4428 10583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Aug 5, 2:11 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
311 PM MDT Thu Aug 5 2021

WYZ054-052200-
Northern Campbell WY-
311 PM MDT Thu Aug 5 2021

...An area of strong thunderstorms will impact portions of east
central Campbell County through 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles northwest of Gillette Airport, or 10 miles northwest of
Gillette, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This area of strong thunderstorms will be near...
  Gillette and Gillette Airport around 320 PM MDT.

Other locations in the path of this storm include Camplex Event
Facility and Rozet.

This includes Interstate 90 in Wyoming between Mile Markers 111 and
147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 10572 4451 10508 4420 10508 4419 10575
      4420 10577
TIME...MOT...LOC 2110Z 273DEG 20KT 4439 10563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 5, 2:26 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT Thu Aug 5 2021

SDZ024-028-WYZ057-052215-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
326 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southwestern
Lawrence, western Pennington, northeastern Weston and southeastern
Crook Counties through 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moskee, or 13 miles southeast of Sundance, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  O'Neil Pass, Roughlock Falls, Savoy, Crooks Tower, Cheyenne
  Crossing and Terry Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4418 10429 4433 10427 4437 10379 4411 10387
TIME...MOT...LOC 2125Z 273DEG 20KT 4428 10418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sherburn

The radar

The Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 5, 3:10 PM MST
Where
Fall River County, 9.55 mi W of Edgemont
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.300, -104.020

Thunderstorm Wind, Fall River

When
August 5, 4:40 PM MST
Where
Fall River County, 11.61 mi E of Oelrichs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.190, -103.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971921, 971922.